Alert archive / Nevada / Flash Flood Warnings in 1999

Flash Flood Warning 20, NWS Las Vegas, NV

July 9, 1999Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 9, 1999, 3:05 PM PDT for Clark County, Nevada. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 9, 1999, 3:05 PM PDT (22:05 UTC)
Expired
Jul 9, 1999, 5:00 PM PDT
In force
115 min
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1999-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1999-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
564 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KVEF 092206
FFWLAS
NVC003-100000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
305 PM PDT FRI JUL 9 1999

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS

* EXTENDED THE FLASH FLOOD WARNING FOR...
  NORTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA

* UNTIL 500 PM PDT

* AT 250 PM PDT...THE PARK RANGER AT VALLEY OF FIRE STATE PARK 
INDICATED THE CALIFORNIA WASH IS FLOODING HIGHWAY 169 BETWEEN 
INTERSTATE 15 EXIT 75 AND THE PARK. THE ROAD IS CLOSED AS TOURISTS 
HAVE RETURNED TO THE PARK. 

DOPPLER RADAR INDICATES THE THREAT FOR HEAVY RAIN HAS ENDED BUT THE 
CALIFORNIA WASH AND WASHES HEADED INTO THE OVERTON ARM AT ECHO BAY 
WILL CARRY WATER FOR ANOTHER TWO HOURS. 

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. 
IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY. 
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

LAT...LON 3651 11498 3642 11490 3634 11468 3634 11441
          3665 11461 3671 11497

PIERCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:00 PM PDT, 5 minutes earlier.

Area forecast discussion, Jul 9, 3:00 PM PDT, 5 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT FRI JUL 9 1999

SYNOPSIS...HIGH PRESSURE WILL REMAIN CENTERED NEAR THE FOUR CORNERS
AREA THROUGH THE WEEKEND. A FAIRLY MOIST AND UNSTABLE AIRMASS WILL
REMAIN TRAPPED OVER MUCH OF THE AREA ALLOWING FOR DEVELOPMENT OF
AFTERNOON AND EVENING THUNDERSTORMS. DAYTIME TEMPERATURES WILL BE
NEAR OR SLIGHTLY BELOW NORMAL.

DISCUSSION...SHOWERS AND THUNDERSTORMS FORMED PRETTY MUCH AS EXPECTED
IN MOIST AND UNSTABLE AIRMASS. LOCATIONS THAT RECEIVED THE MOST RAIN
YESTERDAY HAVE HAD TROUBLE GETTING ACTIVITY GOING WITH MUCH ENERGY
APPARENTLY GOING INTO EVAPORATION. STILL SOME SUNSHINE LEFT IN THESE
AREAS SO THUNDERSTORMS COULD STILL FORM OR DRIFT IN AND WILL CONTINUE
GENERALLY SCATTERED POPS TONIGHT AND FLASH FLOOD WATCH UNTIL 9 PM.
NO APPRECIABLE CHANGE IN PATTERN THROUGH DAY 5 SO EXPECT MOIST
UNSTABLE AIRMASS TO REMAIN OVER CWFA WITH EAST TO SOUTHEAST UPPER
FLOW CONTINUING. WILL BASICALLY GO WITH PERSISTENCE ALTHOUGH WE
SHOULD SEE SLIGHT WARMING WITH TIME.  JMH

.LAS...A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE REFER TO THE
LATEST RNOFLSLAS STATEMENT REGARDING THIS WATCH.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:10 PM PDTFlash Flood WarningVEFClark3 hr
Jul 9, 1:15 PM PDTFlash Flood WarningVEFClark2 hr

Nearby

Flash Flood Warnings in Nevada, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.